Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 90, NWS Midland/Odessa, TX

October 14, 2006Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 14, 2006, 10:18 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 10:18 PM CDT (03:18 UTC)
Expired
Oct 15, 2006, 1:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 150325
FFWMAF
TXC165-150615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 115 AM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM WIDESPREAD SHOWERS AND THUNDERSTORMS OVER MUCH
  OF GAINES COUNTY. RADAR ESTIMATES RAINFALL AMOUNTS UP TO ONE AND
  ONE HALF INCHES PER HOUR WITH THIS ACTIVITY. LOCAL LAW ENFORCEMENT
  ALSO REPORTS WATER OVER PORTIONS OF U.S. HIGHWAY 180 EAST OF       
  SEMINOLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SEAGRAVES...LOOP...HIGGINBOTHAM...U.S. HIGHWAY 180 AND FARM TO 
  MARKET ROAD 1788.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3252 10304 3253 10221 3294 10220 3294 10304

$$
1 follow-up statement
000 
WGUS74 KMAF 150503
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1200 AM CDT SUN OCT 15 2006

TXC165-150615-
GAINES-
1200 AM CDT SUN OCT 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
GAINES COUNTY...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN MOVING UP 
THROUGH GAINES COUNTY.  THE STRONGEST STROM WAS LOCATED 8 MILES 
SOUTH OF SEMINOLE...MOVING NORTHEAST AT 25 MPH.  LOCAL LAW 
ENFORCEMENT REPORTS WATER RUNNING OVER THE ROAD ON U.S. 180 BETWEEN 
SEMINOLE AND LAMESA.  PERSONS TRAVELING THROUGH THAT AREA SHOULD 
DRIVE CAREFULLY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3252 10304 3253 10221 3294 10220 3294 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:35 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Oct 14, 2:35 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT SAT OCT 14 2006

.SHORT TERM...
SOUTHWEST FLOW ALOFT AHEAD OF A CUTOFF LOW OVER SOUTHERN CALIFORNIA
WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS...AND ASSOCIATED MID
AND UPPER LEVEL MOISTURE...TO TRANSLATE NORTHEASTWARD OVER THE AREA
THROUGH TONIGHT.  SCATTERED SHOWERS MOVING NORTHEASTWARD MAINLY OVER
NEW MEXICO HAVE RESULTED SO FAR...ALTHOUGH THUNDERSTORMS WERE
BEGINNING TO DEVELOP WEST OF VAN HORN EARLY THIS AFTERNOON.

SOME BREAKS IN THE CLOUD COVER...MAINLY WEST OF THE PECOS RIVER THIS
AFTERNOON...WILL ALLOW THE ATMOSPHERE TO DESTABILIZE THESE AREAS.
EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD AFTER 15/00Z AS A
100+ KT H25 JET NOSES INTO SOUTHEAST NEW MEXICO...A H85
SOUTHEASTERLY H85 LLJ INCREASES OVER THE TRANS PECOS...AND ANOTHER
SHORTWAVE TROUGH ALL COINCIDE OVER THE UPPER TRANS PECOS AND
SOUTHEAST NEW MEXICO BY THIS EVENING.  DUE TO THE ABOVE HAVE GONE
WITH THE HIGHEST POPS OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  LOWEST POPS WILL BE IN THE CHANCE RANGE
FROM THE PRESIDIO VALLEY SOUTHEASTWARD TO THE BIG BEND...AND
EASTWARD ACROSS THE LOWER TRANS PECOS.  SINCE 0 TO 6 KM BULK SHEAR
VECTORS WILL PEAK AROUND 50 KT THIS AFTERNOON AND EVENING...WINDS
WILL VEER WITH HEIGHT...AND CAPES MAY MANAGE TO ECLIPSE 500
J/KG...SOME OF THESE STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.  THE
FAVORED AREAS FOR SEVERE THUNDERSTORMS WILL BE GENERALLY ALONG AND
NORTH OF A VAN HORN...KERMIT...AND LAMESA LINE.  THINK WELL LOSE
TOO MUCH INSTABILITY BY THE TIME MORE WIDESPREAD THUNDERSTORMS
ENCOMPASS PORTIONS OF THE CWA FURTHER EAST.  LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TOO AS PWATS WILL BE AROUND 1.5 INCHES MOST
LOCATIONS.  WILL MENTION THE ABOVE IN THE HWO.  TEMPERATURES TONIGHT
WILL BE LIMITED BY JUICY AIRMASS AT THE SURFACE.  WILL GO WITH MINS
AT OR SLIGHTLY ABOVE DEWPOINTS.

.LONG TERM...
AN INTERESTING LONG TERM FORECAST CONTINUES.  MODELS DOING OK OVER
THE WEEKEND WITH THE UPPER LEVEL CALIFORNIA LOW.  AFTER THE
WEEKEND...THEY CONTINUE TO DIVERGE SUBSTANTIALLY.  WENT AHEAD AND
UPPED THE POPS FOR SUNDAY AS CONDITIONS LOOK FAVORABLE FOR SHOWER
DEVELOPMENT OVER MUCH OF THE FORECAST AREA.  TAPERED POPS FROM
NORTHEAST TO SOUTHWEST WITH MID 80 PERCENT UP IN THE WESTERN LOW
ROLLING PLAINS DOWN TO THE MID 60S ACROSS THE PRESIDIO VALLEY.
KEPT MODERATE SHOWERS AND THUNDERSTORMS IN THE WEATHER GRIDS AS
PWATS ARE STEADILY CLIMBING AND COULD POSSIBLY GO ABOVE 1.5 INCHES
AGAIN. EXPECT HIGHEST QPF TO STAY CONFINED TO THE NORTHEASTERN AND
EASTERN COUNTIES OF THE FORECAST AREA.

THEN IT GETS INTERESTING. THE GFS PUSHES THE UPPER LOW THROUGH THE
AREA VERY QUICKLY AND SUBSEQUENTLY DRIES THINGS OUT JUST AS QUICK.
THE ETA/NAM/WRF IS...GIVE OR TAKE...ABOUT 24 HOURS SLOWER...KEEPING PRECIP
OVER MUCH OF THE AREA THROUGH MONDAY. MIDRANGE DGEX PICKS UP RIGHT
WHERE THE ETA/NAM/WRF LEAVES OFF. SO WITH ALL THIS DISCONTINUITY...
WENT WITH A BLEND OF THE THREE TO GRAB...HOPEFULLY...THE BEST OF
ALL THREE MODELS WITH REGARDS TO PRECIP. IN ADDITION TO ALL THE
RAINFALL QUESTIONS...WINDS ACROSS THE GUADALUPE MOUNTAINS COULD
ALSO BECOME PROBLEMATIC AS THE UPPER LOW MOVES THROUGH. WILL WAIT
TO ISSUE ANY TYPE OF WIND PRODUCT UNTIL MODEL UNCERTAINTY IS
RESOLVED AND CAN BETTER PINPOINT TIMING AND LONGEVITY.

THINGS LOOK TO DEFINITELY BEGIN CLEARING BY MID WEEK AS THIS UPPER
SYSTEM SHOULD BE WELL TO THE EAST.  HOWEVER...ANOTHER FRONT IS BEING
ADVERTISED TO DROP INTO THE AREA ON THURSDAY.  CURRENTLY...WENT WITH
LOW TO MID TEENS FOR POPS. AFTERNOON TEMPERATURES WILL TAKE ANOTHER
DIP INTO 60S FOR MANY LOCATIONS AS THE FRONT MOVES THROUGH.
OVERNIGHT LOWS LOOK TO DIVE DOWN WELL INTO THE 40S FOR MOST. LONG
RANGE MODELS TRIED TO REBOUND HIGHS A LITTLE TOO QUICKLY...SO KEPT
GRIDS OUT THAT FAR JUST A LITTLE LOWER THAN GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  70  62  77 /  90  80  40  20
CARLSBAD NM                60  70  57  80 /  80  70  20  10
DRYDEN TX                  64  72  64  83 /  60  70  40  20
FORT STOCKTON TX           64  73  63  78 /  80  80  30  20
GUADALUPE PASS TX          56  67  52  80 /  70  70  20  10
HOBBS NM                   62  68  55  78 / 100  80  30  20
MARFA TX                   57  69  52  75 /  60  70  20  10
MIDLAND INTL AIRPORT TX    63  70  61  78 / 100  80  40  20
ODESSA TX                  64  70  60  78 / 100  80  40  20
WINK TX                    65  73  60  81 / 100  80  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/13
Hazardous weather outlook, Oct 14, 2:52 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT SAT OCT 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
252 PM CDT SAT OCT 14 2006 /152 PM MDT SAT OCT 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT.  SOME OF THE
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.  THESE STRONGER STORMS ARE EXPECTED TO OCCUR
ALONG AND NORTH OF A VAN HORN...KERMIT...AND HOBBS LINE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT...MAINLY
FROM THE UPPER TRANS PECOS NORTHWARD THROUGH SOUTHEAST NEW
MEXICO...AND NORTHEASTWARD OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS MAY MATERIALIZE IN THE GUADALUPE MOUNTAINS ON
MONDAY BEHIND AN EASTWARD MOVING UPPER LEVEL STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY FROM THE VAN HORN AREA AND UPPER TRANS PECOS...
NORTHWARD THROUGH THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 14, 5:24 PM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT SAT OCT 14 2006

TXZ074-142330-
DAVIS/APACHE MOUNTAINS AREA-
524 PM CDT SAT OCT 14 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE DAVIS
MOUNTAINS.

AT 524 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF
FORT DAVIS NEAR STATE HIGHWAY 166. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 7 MILES WEST OF FORT DAVIS NEAR STATE HIGHWAY 118. MOVEMENT
OF THESE STORMS IS TO THE NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS TO NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND VERY HEAVY RAINFALL.

AREAS AFFECTED INCLUDE THE MCDONALD OBSERVATORY AND MOTORISTS ON
STATE HIGHWAYS 166 AND 118.
Special weather statement, Oct 14, 6:05 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT SAT OCT 14 2006

TXZ075-150000-
PECOS-
605 PM CDT SAT OCT 14 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF BELDING AT 605 PM
CDT...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO
NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY
HEAVY RAINFALL. THIS STORM IS INCREASING IN INTENSITY AND SEVERE
WEATHER MAY DEVELOP RAPIDLY AS THIS STORM MOVES ACROSS WEST CENTRAL
PECOS COUNTY.

THIS STORM WILL AFFECT RURAL AREAS IN WESTERN PECOS COUNTY...
INCLUDING U.S. HIGHWAY 67.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 14, 6:31 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             FORT DAVIS              30.59N 103.90W
10/14/2006  E0.75 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN DOWNTOWN FORT DAVIS.

&&
Local storm report, Oct 14, 7:19 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 NW BARSTOW            31.48N 103.42W
10/14/2006  E1.00 INCH       WARD               TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED BY A WARD COUNTY DEPUTY JUST
            NW OF BARSTOW ON FARM TO MARKET 516.

&&
Local storm report, Oct 14, 8:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             MARFA                   30.31N 104.03W
10/14/2006  E1.00 INCH       PRESIDIO           TX   PUBLIC

            QUARTER SIZE HAIL IN MARFA

&&

EPLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
Oct 14, 8:33 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Oct 15, 1:42 AM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos3 hr
Oct 15, 4:24 AM CDTFlash Flood WatchMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more24 hr
Oct 15, 1:49 PM CDTSevere Thunderstorm WarningMAFCulberson56 min
Oct 15, 5:37 PM CDTSevere Thunderstorm WarningMAFReeves53 min
Oct 15, 6:14 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Oct 15, 6:26 PM CDTTornado WarningMAFReeves49 min
Oct 15, 6:51 PM CDTSevere Thunderstorm WarningMAFPecos44 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.